Alert archive / Mississippi / Flash Flood Warnings in 2017
Flash Flood Warning 66, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Jun 19, 2017, 4:54 PM CDT for Lauderdale County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 19, 2017, 4:54 PM CDT (21:54 UTC)
- Expired
- Jun 19, 2017, 7:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
County Lauderdale County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 130 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 9.9 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 905 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 768 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted.
717
WGUS54 KJAN 192154
FFWJAN
MSC075-200045-
/O.NEW.KJAN.FF.W.0066.170619T2154Z-170620T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
454 PM CDT MON JUN 19 2017
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Lauderdale County in east central Mississippi...
* Until 745 PM CDT
* At 450 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one to two inches of rain
has already fallen in less than an hour. Emergency management
reported flash flooding occurring Meridian where street flooding
is occurring, stranding a motorist. Flash flooding is already
occurring.
* Some locations that will experience flooding include...
Lauderdale, Meridian, Meridian Station, Marion, Nellieburg, Zero,
Meehan, Toomsuba, Savoy and Kewanee.
Additional rainfall amounts of one to two inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3243 8841 3223 8864 3223 8891 3231 8892
3258 8861 3258 8839
$$
DC1 follow-up statement
718
WGUS74 KJAN 192305
FFSJAN
Flash Flood Statement
National Weather Service Jackson MS
605 PM CDT MON JUN 19 2017
MSC075-200045-
/O.CON.KJAN.FF.W.0066.000000T0000Z-170620T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lauderdale MS-
605 PM CDT MON JUN 19 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
LAUDERDALE COUNTY...
At 556 PM CDT, Doppler radar indicated thunderstorms produced heavy
rain across the warned area. Up to two to three inches of rain fell
in only around an hour. Emergency management reported flash flooding
occurring earlier where a street was flooded in Meridian, stranding
a motorist. Flash flooding is already occurring.
Some locations that will experience flooding include...
Lauderdale, Meridian, Meridian Station, Marion, Nellieburg, Zero,
Meehan, Toomsuba, Savoy and Kewanee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3243 8841 3223 8864 3223 8891 3231 8892
3258 8861 3258 8839
$$
DCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 4:27 PM CDT, 27 minutes earlier.
Area forecast discussion, Jun 19, 4:27 PM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
427 PM CDT Mon Jun 19 2017
...POTENTIAL TROPICAL SYSTEM TO IMPACT SOME OF THE REGION AND
BRING THREAT FOR HEAVY RAIN AND FLOODING THIS WEEK...
.DISCUSSION...
This afternoon through Tuesday...
Activity this afternoon basically on track and evolving in the
axis expected earlier. The upper shear axis has been key in
supporting upper divergence within the Trace corridor. Look for
this activity play out over the next few hours with some
additional activity filling in over the SE through 6-8 pm. Much of
the precip activity will diminish between 7-9 pm with most of the
night period pretty quiet. Not really expecting precip to develop
overnight, but some low end chances do exist for the far
E-central and SE say after 2-3am. Look for lower clouds to filter
in from the E/SE after 4-6 am with more low clouds across the area
for all of Tue morning. Overnight lows will be seasonal with a
range from 68-72.
On Tue we will see more influence from the tropical system as much
of our N/NW area will be precip free as drier air around the
circulation limits rain chances. Central and SE areas will be
more influence by increasing low level flow/convergence as the
system evolves in the northern Gulf. This should support better
precip chances with a focus for those mainly between 1 and 5pm.
With more clouds/precip, temps across the SE half will be in the
low/mid 80s while W/NW areas will see the upper 80s. The SE areas
may also see a bit more wind with some gusts to 20 mph. /CME/
Tuesday night through the week...
The main focus for the long term continues to be the potential
tropical development in the Gulf of Mexico. Satellite imagery
shows a disturbance spinning in the Gulf with a very lopsided
structure to it with most of the convection/clouds on the east
side of the system. Models have come in better agreement today
with a low developing and tracking into the north central part of
the Gulf through Wednesday. It meanders a bit as it continues to
get shoved west as an upper ridge builds across the Carolinas. The
National Hurricane Center is now issuing advisories on this
potential tropical cyclone and brings a potential landfall
sometime late Wednesday along the Louisiana coast south of Lake
Charles.
The main impacts for our area at this time look to remain the
heavy rain and flooding potential. As the center of this system
tracks to our west, and given the lopsided nature of it, a good
fetch of tropical moisture will stream into coastal areas tomorrow
and continue inland through Wednesday, especially on the eastern
side of the system. Precipitable water amounts are forecast to
reach around 2.2 inches Wednesday and increase to around 2.6-2.7
inches by Thursday. Needless to say, this is incredibly high for
our area and will promote efficient, heavy rainfall. Given how
saturated we are already, flash flooding will likely occur. There
could be several rounds of rain with this as bands move onshore.
At this time, we are advertising upwards of 3 inches of rain in
the south and east, but feel this will increase as the event draws
closer. Some location in our area likely will see a lot of rain,
but the question remains where will that be and how much. Previous
forecast introduced a limited risk for flooding across areas
along and southeast of the Natchez Trace, and this seems good for
much of this region. Greatest confidence right now in flooding in
our area will be in the Pine Belt where an elevated has been
introduced and a Flash Flood Watch issued for Tuesday through
Thursday evening. Given considerable moisture in place over the
rest of the forecast area(eventually PW values forecast to be
2-2.5 inches in the west by Thursday evening), both the elevated
risk and the watch will likely be expanded in future forecast
packages.
Once the system moves inland over Louisiana Thursday into
Friday, it looks to get swept up by an approaching upper level trough.
This will pick this decaying low up and swing it across the
northern part of MS and portions of the Mid-South/TN Valley. This,
along with another approaching front later in the weekend, will
keep rain chances in the forecast through the weekend. /28/
&&
.AVIATION...
18Z TAF discussion: Focus for the remainder of the afternoon will
be on the scattered convection across mainly central sections.
Look for brief restricted visby conditions if impacted by such
activity at TAF sites. Activity will diminish by 02z with much of
the overnight period VFR. Look for MVFR ceilings to develop in the
12-14z time with the SE half being the focus for that. Look for
that sort of ceilings to linger until midday over the SE half with
improving conditions for afternoon. East winds will also increase,
especially for HBG where some gusts look to reach 20kts. /CME/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 72 86 71 83 / 25 48 18 37
Meridian 71 83 70 82 / 40 55 30 46
Vicksburg 72 88 71 85 / 20 30 14 30
Hattiesburg 73 82 70 81 / 43 62 37 67
Natchez 72 86 71 82 / 27 36 19 43
Greenville 69 88 70 86 / 3 3 5 17
Greenwood 69 88 69 85 / 6 11 5 23
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch from Tuesday morning through Thursday evening
for MSZ072>074.
LA...None.
AR...None.
&&
28/CMEHazardous weather outlook, Jun 19, 2:55 PM CDT, 1 hour 59 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 255 PM CDT Mon Jun 19 2017 ARZ074-075-MSZ018-019-025>030-032-034-035-202000- Ashley-Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll- Montgomery-Webster-Clay-Choctaw-Washington-Humphreys- 255 PM CDT Mon Jun 19 2017 This hazardous weather outlook is for portions of southeast Arkansas, central Mississippi, and north central Mississippi. .DAY ONE...Tonight and Tuesday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday night through Sunday Flooding is possible for areas of the region mainly along and southeast of the Natchez Trace corridor Wednesday through Thursday night. This potential event is several days away and details of the forecast will likely change, so stay tuned. (www.weather.gov/images/jan/graphicast/image3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Sunday. LAZ007>009-015-016-023>026-MSZ031-033-036>066-072>074-202000- Morehouse-West Carroll-East Carroll-Richland-Madison LA- Franklin LA-Catahoula-Tensas-Concordia-Lowndes-Oktibbeha-Holmes- Attala-Winston-Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake- Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale- Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams- Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Jones- Marion-Lamar-Forrest- 255 PM CDT Mon Jun 19 2017 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, northeast Mississippi, and south central Mississippi. .DAY ONE...Tonight and Tuesday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Through the remainder of this afternoon FLOODING THREAT...Limited TIMING...Through the remainder of this afternoon Isolated severe thunderstorms remain possible this afternoon as a cold front drops south through the region through a moist and unstable airmass. The primary threat will be from damaging winds. In addition, torrential downpours in a short amount of time could result in localized flooding across the region the rest of this afternoon into early evening. (www.weather.gov/images/jan/graphicast/image1.png) (www.weather.gov/images/jan/graphicast/image2.png) .DAYS TWO THROUGH SEVEN...Tuesday night through Sunday Flooding is possible for areas of the region mainly along and southeast of the Natchez Trace corridor Wednesday through Thursday night. At this time, the highest confidence in flooding will be in the Pine Belt as tropical moisture surges into the region from a low pressure system in the Gulf of Mexico. This potential event is several days away and details of the forecast will likely change, so stay tuned. (www.weather.gov/images/jan/graphicast/image3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon. 28 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. *FLOODING* Extreme...Confident in significant flooding. Significant...Significant flooding possible. Elevated...Confident in flooding. Limited...Flooding possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Tropical page... www.weather.gov/jan/tropical National Hurricane Center Home Page... www.nhc.noaa.gov/ Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... www.spc.noaa.gov/ Meso Analysis... www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... www.spc.noaa.gov/products/outlook/ Storm Reports... www.spc.noaa.gov/climo/online/ ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... www.weather.gov/jan/precipmaps River Forecast Center... www.weather.gov/lmrfc/ Significant River Flood Outlook... www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Local storm report, Jun 19, 12:24 PM CDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1224 PM CDT MON JUN 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND DMG 8 ENE COLLINS 31.70N 89.44W
06/16/2017 COVINGTON MS NWS STORM SURVEY
NUMEROUS TREES DOWNED AND SNAPPED ALONG
HIGHWAY 84 NEAR SHADY OAKS CHURCH DR.
ESTIMATED WINDS OF 75 MPH.
&&Local storm report, Jun 19, 4:05 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
405 PM CDT MON JUN 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM FLASH FLOOD 3 ENE JACKSON 32.33N 90.16W
06/19/2017 HINDS MS NWS EMPLOYEE
A FEW LANES OF I-55 ARE UNDER WATER, 1-2
FEET OF WATER IS COVERING THE LANES.
&&The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 9:44 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Madison, Warren, Yazoo | 35 min |
| Jun 18, 10:59 PM CDT | Special Weather Statement | JAN | Warren | 31 min |
| Jun 19, 2:44 PM CDT | Flash Flood Watch | JAN | Adams, Attala, Bolivar, Carroll, Choctaw, Claiborne and 41 more | 4 days |
| Jun 19, 3:27 PM CDT | Flash Flood Warning | JAN | Hinds | 3 hr |
| Jun 19, 4:34 PM CDT | Flash Flood Warning | JAN | Madison | 3 hr |
| Jun 19, 6:26 PM CDT | Flash Flood Warning | JAN | Clarke | 3 hr |
| Jun 19, 6:51 PM CDT | Flash Flood Warning | JAN | Jones | 3 hr |
Nearby
Flash Flood Warnings in Mississippi, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.